Alert archive / Washington / River Flood Watches in 2021

River Flood Watch 1, NWS Spokane, WA

June 1, 2021Chelan County, Washington

NWS Spokane, WA issued this river flood watch at Jun 1, 2021, 5:00 AM PDT for Chelan County, Washington. It took effect at Jun 2, 2021, 7:20 PM PDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 5:00 AM PDT (12:00 UTC)
In effect from
Jun 2, 2021, 7:20 PM PDT
Expired
Jun 1, 2021, 12:08 PM PDT
In force
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 127 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stehekin River at Stehekin (STHW1).

Action stage
19.5 ft
Minor stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

296 
WGUS66 KOTX 011200
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Spokane WA
500 AM PDT Tue Jun 1 2021

...The National Weather Service in Spokane WA has issued a Flood 
Watch for the following rivers in Washington...

  Stehekin River at Stehekin affecting Chelan County.

.Record or near-record warmth will result in rapid snow melt in the 
Cascades and will lead to fast rises on the Stehekin River.

For the STEHEKIN/CHELAN...including Stehekin...minor flooding is 
possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 500 AM PDT.

&&


WAC007-021200-
/O.NEW.KOTX.FL.A.0001.210603T0220Z-210605T2359Z/
/STHW1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
500 AM PDT Tue Jun 1 2021

The National Weather Service in Spokane has issued a

* Flood Watch for
  the Stehekin River at Stehekin.
* From Wednesday evening to Saturday afternoon.
* At 4:30 AM PDT Tuesday the stage was 22.6 feet.
* Flood stage is 24.0 feet.
* Minor flooding is possible.
* Forecast...Flood stage may be reached based on the latest forecast 
  information.
* Impact...At 24.0 feet, The River may be out of its banks in spots 
  and onto the Stehekin Valley Road and Company Creek Road.

&&


              Fld   Observed           Forecasts (5 am PDT)     
Location      Stg   Stg   Day/Time     Wed   Thu   Fri          

Stehekin River
Stehekin      24.0  22.6  Tue 4 am PDT 23.6  24.4  24.6         





&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
      4848 12103

$$

FX
1 follow-up statement
220 
WGUS66 KOTX 011908
FFAOTX

Flood Watch
National Weather Service Spokane WA
1208 PM PDT Tue Jun 1 2021

...The Flood Watch is cancelled for the following rivers in 
Washington...

  Stehekin River at Stehekin affecting Chelan County. It has been 
  replaced with a Flood warning.

WAC007-012015-
/O.CAN.KOTX.FL.A.0001.210603T0220Z-210601T1908Z/
/STHW1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1208 PM PDT Tue Jun 1 2021

The Flood Watch is cancelled for
  the Stehekin River at Stehekin.

* At 11:30 AM PDT Tuesday the stage was 22.6 feet.
* Flood stage is 24.0 feet.
* Forecast...Flood stage is expected to be reached tomorrow morning. 
  The flood watch has been replaced with a flood warning.

&&


              Fld   Observed           Forecasts (11 am PDT)    
Location      Stg   Stg   Day/Time     Wed   Thu   Fri          

Stehekin River
Stehekin      24.0  22.6  Tue 11 am PD 24.0  24.9  24.8         





&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
      4848 12103

$$

RP

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Jun 1, 3:19 AM PDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 1, 3:19 AM PDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
319 AM PDT Tue Jun 1 2021

.SYNOPSIS...
The first day of meteorological summer will kick off with
temperatures soaring to levels typically reserved for the peak of
summer. Today should see readings peaking in the mid 80s to mid
90s for most valley locations. Readings will soar to record levels
on Wednesday and Thursday with most locations seeing highs in the
90s to mid 100s. A much cooler and breezier weather pattern is
expected for the end of the week into the weekend.

&&

.DISCUSSION...
...Unusually hot conditions for the next several days across the
Inland Northwest...

Today through Wednesday...The main story during this period will
be Uncharacteristically hot weather for the beginning of the
meteorological summer. This heat will arrive care of an unusually
strong ridge of high pressure, currently centered off the
Washington coast. Based on model data and satellite trends the
ridge is expected to migrate toward the Cascades by
afternoon/evening. This in turn elevates the 850 mb temperatures
around 3-4C compared to yesterday, which equates to highs in the
mid 80s to mid 90s for most valley locations. Despite the heat and
dry conditions, winds will remain light with the thermal ridge
firmly entrenched over the western half of Washington so this will
mitigate any significant fire concerns.

The ridge is expected to push to the Idaho/Montana border on
Wednesday, which results in continued warming at 850 mbs and even
hotter temperatures. Most locations will see afternoon highs
peaking in the 90s to middle 100s. These values are anywhere from
20-28f hotter than the seasonal normals, and should result in
records for a few locations. This includes Spokane where our
forecast of 94 exceeds the current record of 92 set in 1937.
Another record location is Omak where our forecast of 99f exceeds the
record of 97 set in 1913. Heat advisories have already been issued
for the hottest populated areas of the region, however this may
need to be expanded somewhat for Wednesday and possibly Thursday
as well.

The other significant impact will be the increasing winds in the
lee of the Cascades, due to subtle cooling west of the crest. This
will likely result in wind gusting from 20-25 mph in the
afternoon in the leeside valleys, including the Kittitas and
Wenatchee. Although this isn't terribly strong, it is certainly
enough to elevate the fire danger for the afternoon and evening
hours. fx

Thursday through Monday: The upper ridge gradually shifts east
and is eventually replaced by an upper trough over the region
during the weekend into early next week bringing about a
significant cooling trend. Initially with the ridge break down a
weak wave stretches and falls apart as it tracks through Thursday
into Thursday night. Ahead of this wave models continue to advect
increasing mid level moisture into SE Washington and the south
Idaho Panhandle Thursday morning into early Friday. This along
with elevated CAPE around 200-500 J/KG could yield thunderstorms.
In addition to the elevated instability surface based CAPE as high
as 1000-2000 J/KG is progged over the same area but soundings
suggest a cap should keep the threat of strong thunderstorms low.
With minimal forcing any lightning that does occur is expected to
be isolated.

On Friday cold advection increases over the area as a west-east
upper jet slides over the area. A dry slot coming across will
yield dry and windy conditions elevated concerns for grass fires
with any new starts along with a threat of patchy blowing dust
across the Columbia Basin. The dry and windy pattern continues
into Saturday as swift westerly flow continues with shower chances
limited to mainly the Cascade crest and areas near the Canadian
border. On Sunday into Monday as the upper low moves over the area
there will be a better chance for showers over a broader area but
confidence low in the details this far out. JW

&&

.AVIATION...
06Z TAFS: High pressure will result in light diurnal winds and
mostly clear skies over the next 24 hours at all area air fields.
Some scattered clouds will be present tonight into the morning
and are expected to clear out tomorrow afternoon. RC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        89  59  93  63  93  58 /   0   0   0   0  10   0
Coeur d'Alene  86  59  90  63  91  59 /   0   0   0   0  10   0
Pullman        85  57  90  62  90  56 /   0   0   0   0  10  10
Lewiston       94  64  99  68  98  66 /   0   0   0   0  20  20
Colville       91  55  95  59  96  54 /   0   0   0   0  10   0
Sandpoint      85  59  89  62  89  59 /   0   0   0   0  10   0
Kellogg        83  61  88  65  88  62 /   0   0   0   0  10  10
Moses Lake     94  62 100  62  99  57 /   0   0   0   0   0   0
Wenatchee      94  68  99  65  93  61 /   0   0   0   0   0   0
Omak           93  62  96  61  96  56 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from 11 AM this morning to 8 PM PDT Thursday for
     Lewiston Area.

WA...Heat Advisory from 11 AM this morning to 8 PM PDT Thursday for
     Lower Garfield and Asotin Counties-Moses Lake Area-Okanogan
     Valley-Upper Columbia Basin-Wenatchee Area.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:15 AM PDTRiver Flood WarningOTXChelan3 days

Nearby

River Flood Watches in Washington, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.